Alert archive / Kansas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 85, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 28, 1997, 4:10 PM CDT for Morton County, Kansas. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 28, 1997, 4:10 PM CDT (21:10 UTC)
- Expired
- May 28, 1997, 5:00 PM CDT
- In force
- 50 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Morton County, KS
The radar
The Dodge City radar (KDDC), 173 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 4:15 PM CDT | Hail 0.75 | Elkhart, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.2 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 586 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 111 m²/s²
- 0-3 km storm-relative helicity
- 164 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
360 WUUS1 KDDC 282110 RRA SVRDDC KSC129-282200- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 410 PM CDT WED MAY 28 1997 * SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MORTON COUNTY IN SOUTHWESTERN KANSAS * UNTIL 500 PM CDT * SOME LOCATIONS AFFECTED ELKHART BY 435 PM CDT * AT 409 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES NORTHWEST OF ELKHART MOVING SOUTHEAST AT 10 MPH. IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A STURDY SHELTER IMMEDIATELY AND STAY AWAY FROM WINDOWS. SEARCY/REITER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 2:42 PM CDT, 1 hour 28 minutes earlier.
Area forecast discussion, May 28, 2:42 PM CDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 240 PM CDT WED MAY 28 1997 ...CHALLENGE IS THUNDERSTORMS AND CHANCE OF SEVERE WEATHER THRU PERIOD... 18Z ANALYSIS OF SFC..SATELLITE...WIND PROFILERS SUPPORT CONVECTION INITIATION OVER SW CORNER KS AND SE COLO NEXT FEW HOURS WITH FIRST STARTING WEST OF SYRACUSE ATTM. LOW OVER SE COLORADO WILL CONTINUE TO DEVELOP AND LOW LEVEL CONVERGENCE AND ADEQUATE MOISTURE WILL SUPPORT PM CONVECTION WITH SOME ROTATION POSSIBLE DUE TO NW FLOW ALOFT. BEST CHANCE OF SEVERE SHOULD BE SOUTH AND WEST OF A SCOTT CITY TO GARDEN CITY TO MEADE LINE. CONVECTION SHOULD CONTINUE TONIGHT WITH GOOD LOW LEVEL CONVERGENCE AND MOISTURE...ESPECIALLY SOUTH AND EAST OF DDC. LOW TONIGHT SHOULD BE NEAR PROGGED DEWPOINTS SO FWC GUIDANCE OK. CLOUDS SHOULD BECOME MOSTLY CLOUDY TO CLOUDY LATE WITH CONVECTION. ALL MODELS CLOSE ON THIS PATTERN AND SUPPORT ANALYSIS WITH BIGGEST VARIANCE ON TEMPS WITH FWC GUIDANCE REASONABLE. PRD 2 XPCT LEFTOVER CONVECTION AND CLOUDS ESPECIALLY SE CWA WHICH SHOULD LIMIT TEMPS THERE. OTHERWISE PM SUN SHOULD SUPPORT TEMPS AT OR ABOVE FWC GUIDANCE IN NORTH WITH LESS CHANCE OF PRECIP. POPS HIGHER THRU PRD 1 BUT BELOW PRD 2 DUE TO STABILITY CAUSED BY DEVELOPING CONVECTION. PRD 3 AND 4 CONTINUED CHANCE OF CONVECTION AS ELKHART LOW AND FAVORABLE NW FLOW ALOFT AND MOISTURE SUPPORT POPS. .DDC...NONE. DDC 052/073 055/077 056 835 GCK 051/074 054/076 055 624 E\HA 051/076 054/077 054 735 LBL 052/074 053/077 053 735 HYS 049/072 053/077 056 334 P28 056/075 058/079 058 545 NICHOLS
In the hours before
Special weather statement, May 28, 10:38 AM CDT, 5 hours 32 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-290600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1038 AM CDT WED MAY 28 1997 SYNOPSIS: A STATIONARY FRONT OVER EASTERN COLORADO WILL COMBINE WITH AN UPPER LEVEL DISTURBANCE OVER UTAH TO PRODUCE WIDELY SCATTERED AFTERNOON AND EVENING THUNDERSTORMS OVER FAR SOUTHWESTERN KANSAS. SOME OF THESE STORMS MAY APPROACH SEVERE LEVELS AFTER 2 PM ALONG AND WEST OF A SCOTT CITY TO MEADE LINE. LATER THIS EVENING SOME OF THESE STORMS MAY MOVE EAST OF THIS LINE. THE MAIN THREAT TODAY WILL BE HAIL AND LOCALLY GUSTY WINDS WITH A SLIGHT CHANCE OF AN ISOLATED TORNADO. SPOTTERS MAY NEEDED NEAR THE COLORADO BORDER THIS AFTERNOON AND THEN FURTHER EAST TOWARD EVENING. NICHOLS
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 2:58 PM CDT | Severe Thunderstorm Warning | DDC | Stanton | 47 min |
| May 28, 3:28 PM CDT | Severe Thunderstorm Warning | DDC | Morton | 47 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.